As medicine becomes more and more complex we are seeing new interactions between medicines you take for your general health and your eyes. At Skyvision we thought it would be helpful to do a series on the most common of these and what they mean for you and for us.
Benign Prostatic Hypertrophy (BPH) is a problem that is very common in older men. The prostate gland becomes larged enough to interfere in urination and complete emptying of the bladder. This can become a problem in middle-aged men, as well, and so you may actually have a discussions with your doctor at a younger age. Some urologists are prescribing medicines for BPH to ease the symptoms of kidney stones as well, even in women.
The most commonly prescribed medicine for BPH is Flomax (Tamsulosin). Other medicines in this class include alfuzosin, doxazosin, and terazosin, all of which are occasionally prescribed for high blood pressure as well. The side effect that most concerns us occurs during cataract surgery: Intraoperative Floppy Iris Syndrome (IFIS). During surgery the iris and the pupil become unstable. There can be billowing of the iris, the iris can bulge out through the cataract incisions, and the pupil can become very small. All of these make the surgery more challenging, and all of them can increase the chances of complications, especially if the cataract surgeon is not aware that you are taking them.
There are two very important take home messages for Flomax and the other medicines noted. First, ALWAYS tell your doctor what medicines you are taking so that we can be prepared. There are very cool, very special instruments that make the surgery much safer when we know! Second, the effect of these medicines is permanent after you have been on them for as little as a couple of weeks, so DON'T STOP YOUR MEDICINE unless your family doctor tells you to do so!
Stay tuned for more information about your medicines and your eyes!